Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 1, 2019, 6:07 PM CDT for Haskell County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 1, 2019, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:56 PM CDT | FLASH FLOOD | Satanta, KS | THE SATANTA FIRE DEPARTMENT REPORTED TWO FEET OF WATER CROSSING THE ROAD AT OJIBWA AND MANDAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted.
134 WGUS53 KDDC 012307 FFWDDC KSC081-020200- /O.NEW.KDDC.FF.W.0020.190601T2307Z-190602T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 607 PM CDT Sat Jun 1 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Southwestern Haskell County in southwestern Kansas... * Until 900 PM CDT. * At 604 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimated that two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Satanta. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3750 10088 3739 10084 3744 10108 3756 10108 $$ RBURG
2 follow-up statements
839 WGUS73 KDDC 020019 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 719 PM CDT Sat Jun 1 2019 KSC081-020200- /O.CON.KDDC.FF.W.0020.000000T0000Z-190602T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Haskell KS- 719 PM CDT Sat Jun 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN HASKELL COUNTY... At 716 PM CDT, Doppler radar indicated two to three inches of rain had fallen across warned area. The Satanta Fire Department at 6:56 pm reported 2 feet of water covering the road at Ojibaw and Mandan. Some locations that will experience flooding include... Satanta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3750 10088 3739 10084 3744 10108 3756 10108 $$ RBURG
361 WGUS73 KDDC 020155 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 855 PM CDT Sat Jun 1 2019 KSC081-020204- /O.EXP.KDDC.FF.W.0020.000000T0000Z-190602T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Haskell KS- 855 PM CDT Sat Jun 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HASKELL COUNTY WILL EXPIRE AT 900 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3750 10088 3739 10084 3744 10108 3756 10108 $$ RBURG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:35 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 1, 4:35 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 435 PM CDT Sat Jun 1 2019 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday night) Issued at 1200 PM CDT Sat Jun 1 2019 Small morning MCS was exiting SW KS into NW Oklahoma late this morning. An outflow boundary eminating from this activity is noted on satellite, trailing through the northern panhandles and far SW zones. Mesoanalysis shows instability building strongly and quickly just south of this outflow boundary, with CAPE already in excess of 3000 J/kg as of 11 AM. The latest HRRR iterations redevelop convection along this SW KS/OK border region by 3-4 pm, with 12z NAM/GFS subsequently spreading a convective complex across the southern zones overnight tonight. Consensus from models is pretty clear that convective coverage will favor areas south of US 50 through tonight, and many northern zones may remain dry. With broad upper ridging aloft, support aloft is weak/marginal, but directional shear and abundant CAPE should allow for some convective organization, at least early in the convective cycle. Initial risk from early storm development late this afternoon will be large hail, when CAMs suggest several left- moving supercells are possible. With the old outflow boundary in the vicinity acting as a source for additional vorticity, can't rule out a tornado or two through this evening, most likely in the Elkhart- Liberal vicinity through 7 pm. After that, threats will transition to heavy, flooding rain and strong winds. Slight risk (15% wind/hail, 2% tornado probabilities from SPC) are justified. Tonight, behind any convective complex, moist easterly upslope components will encourage stratus and fog development through Sunday morning. 12z NAM in particular is bullish with fog development Sunday morning, and with wet soils/standing water will need to monitor for fog coverage/impact. After a probable small break in convective coverage early/midday Sunday, all models regenerate thunderstorms in the region Sunday afternoon and Sunday night. Models all agree on this; the question is one of mode, placement, severity and hazards. 12z NAM/GFS seem to fall in line with SPC Day 2, with scattered supercells from NE New Mexico to SE Colorado initially, growing upscale into another complex as activity evolves eastward into Kansas Sunday evening. Broadbrushed chance category pops for all zones Sunday PM with this expected evolution. With established moist SEly boundary layer inflow late Sunday, any convective complex may be more organized/intense, compared to Saturday's activity. Through the weekend, will need to keep abreast of the flooding threat. Will continue to assess the need for a flash flood watch, with repeated rounds of heavy rain expected through Sunday and beyond. In this pattern, training heavy rains over wet soils will likely be the primary hazard, more so than hail/wind. .LONG TERM...(Monday through Saturday) Issued at 225 PM CDT Sat Jun 1 2019 A stagnant but convectively active period is expected Monday through Wednesday. A weak 577 dm upper low and elongated trough centered in southern California at 7 pm Monday will crawl eastward to southern Arizona Tuesday, and weakening to an open shortwave trough as it arrives on the plains Wednesday. Various weak disturbances embedded in the flow, ahead of this approaching system, will interact with reservoirs of instability to produce daily rounds of mainly afternoon/nighttime thunderstorms each day Monday through Wednesday. Assessing severe potential on each of these days is largely a futile endeavor more than a day in advance, as the previous day's convection will determine coverage and outcome of the next day's convection. It's getting to be that time of year when, in the absence of stronger synoptic forcing, mesoscale/outflow influences become more important in convective evelution. That all said, the clear message is: repeated rounds of thunderstorms and heavy rain are appearing likely for this three day period on top of very wet antecedent soil conditions. Flash flooding will be a concern through Wednesday, and a flash flood watch may eventually be needed. Pending mesoscale details, broadbrushed chance category pops for most zones for this three day period. With the moisture supply remaining high, and no change in airmass, temperatures will change little on a daily basis, with highs in the low to mid 80s, and lows in the upper 50s and lower 60s. A drier pattern is expected to emerge beginning Thursday. 12z ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma at 7 pm Thursday, which would spread sinking subsidence over SW KS and put an end to the thunderstorm machine. GFS and the model blend is a little slower with this, hanging onto chance pops for the eastern zones for one more day Thursday. Certainly by Friday, as the upper low migrates into the Mississippi valley, and ridging builds along the spine of the Rockies, a dry forecast looks appropriate with drier subsidence in place. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 435 PM CDT Sat Jun 1 2019 Still expecting scattered convection near GCK, LBL and DDC over the next few hours. Using the HRRR as a guide, included convective TEMPO groups through 04z Sun. Low confidence if any terminal will be directly impacted, and continued to keep HYS dry. With moist upslope boundary layer flow tonight, models continue to produce stratus, but have backed on forecasting IFR ceilings through Sunday morning. Consensus is VFR/MVFR stratus will prevail. Outside of convection, light easterly wind components will prevail through Sunday morning. After 15z Sun, SE winds increase, gusting in the 20-25 kt range. Another round of convection is expected Sunday afternoon and night. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 61 80 / 40 30 50 30 GCK 58 79 59 84 / 30 20 50 20 EHA 58 82 59 84 / 40 40 60 20 LBL 62 80 61 82 / 40 40 60 20 HYS 56 76 60 79 / 10 10 50 50 P28 60 78 62 80 / 40 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Jun 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Slight risk for severe weather is expected today between 4 and 10 pm. Main threats will be hail up to the size of golf balls and damaging winds 60 mph or greater. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe weather could be possible again Sunday night into Monday morning with hail, wind, and flooding rains possible. Storms will be possible through Friday with more chances of severe storms and flash flooding. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 10 PM today mainly along and south of K-96. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 1, 4:53 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat Jun 1 2019
KSZ063-075-076-012245-
Finney KS-Grant KS-Haskell KS-
453 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT...NORTHWESTERN MEADE AND HASKELL COUNTIES UNTIL 545 PM
CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sublette, Satanta, Tice, Ryus and Plymell.
LAT...LON 3740 10101 3751 10120 3781 10103 3781 10077
3745 10065 3740 10065
TIME...MOT...LOC 2153Z 214DEG 16KT 3754 10105
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 36 min |
| Jun 1, 4:28 AM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Jun 1, 4:47 AM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Jun 1, 4:51 AM CDT | Special Weather Statement | DDC | Stanton | 24 min |
| Jun 1, 5:12 AM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| Jun 1, 5:28 AM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 1, 5:30 AM CDT | Special Weather Statement | DDC | Gray | 45 min |
| Jun 1, 5:36 AM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 1, 5:57 AM CDT | Special Weather Statement | DDC | Finney, Gray | 48 min |
| Jun 1, 6:07 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| Jun 1, 6:14 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 46 min |
| Jun 1, 6:18 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 57 min |
| Jun 1, 6:29 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 1, 6:48 AM CDT | Special Weather Statement | DDC | Gray | 42 min |
| Jun 1, 7:00 AM CDT | Special Weather Statement | DDC | Gray | 30 min |
| Jun 1, 7:04 AM CDT | Special Weather Statement | DDC | Seward | 26 min |
| Jun 1, 7:11 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Jun 1, 7:41 AM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 1, 7:57 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 29 min |
| Jun 1, 8:01 AM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 44 min |
| Jun 1, 8:21 AM CDT | Special Weather Statement | DDC | Clark | 24 min |
| Jun 1, 8:45 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 60 min |
| Jun 1, 9:42 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 63 min |
| Jun 1, 4:53 PM CDT | Special Weather Statement | DDC | Haskell | 52 min |
| Jun 1, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward | 55 min |
| Jun 1, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Jun 1, 6:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.